Typical patterns of pulmonary response to medications implicated in medication-induced respiratory disease are summarized in Table 9–22. Pulmonary injury due to medications occurs because of allergic reactions, idiosyncratic reactions, overdose, or undesirable side effects. In most patients, the mechanism of pulmonary injury is unknown.
Table 9–22.Pulmonary manifestations of selected medication toxicities. ||Download (.pdf) Table 9–22. Pulmonary manifestations of selected medication toxicities.
Any nebulized medication
Immune checkpoint inhibitors
Any drug inducing SLE
Chemotherapeutic agents (eg, carmustine, cyclophosphamide, dasatinib, docetaxel, GM-CSF, methotrexate)
Tyrosine kinase inhibitors
Precise diagnosis of medication-induced pulmonary disease is often difficult because results of routine laboratory studies are not helpful and radiographic findings are not specific. A high index of suspicion and a thorough history of medication usage are critical to establishing the diagnosis of medication-induced lung disease. The clinical response to cessation of the suspected offending agent is also helpful. Acute episodes of medication-induced pulmonary disease may disappear 24–48 hours after the medication has been discontinued, but chronic syndromes may take longer to resolve. Challenge tests to confirm the diagnosis are risky and rarely performed.
Treatment of medication-induced lung disease consists of discontinuing the offending agent immediately, managing the pulmonary symptoms appropriately, and treating with corticosteroids if pulmonary toxicity is rapidly progressive. Randomized data supporting the use of corticosteroids in medication-associated pneumonitis is lacking, but observational data supports use in severe cases. Immune checkpoint inhibitors, now commonly used treatments for a variety of malignant and nonmalignant conditions, are associated with at least a 5% risk of pneumonitis, which carries mortality of up to 20% when severe. Observational data support concurrent corticosteroid treatment in these cases.
Inhalation of crack cocaine may cause a spectrum of acute pulmonary syndromes, including pulmonary infiltration with eosinophilia, pneumothorax and pneumomediastinum, bronchiolitis obliterans, and acute respiratory failure associated with diffuse alveolar damage and alveolar hemorrhage. Corticosteroids have been used with variable success to treat alveolar hemorrhage.
et al. Pulmonary toxicity of systemic lung cancer therapy. Respirology. 2020;25:72.
et al. Clinical course and prognosis of patients with lung cancer who develop anticancer therapy-related pneumonitis. J Cancer Res Clin Oncol. 2021;147:1857.
K. Immune checkpoint immunotherapy for non-small cell lung cancer: benefits and pulmonary toxicities. Chest. 2018;154:1416.